I'm wondering if anyone can help me out here! I've been on a variety of depression/anxiety prescriptions over the past couple of years, the last of which is effexor, and I have recently decided to stop taking these pills. I'm wondering if anyone out there has ever stopped, cold turkey. If so, how long did you experience side effects. Also if you have weaned yourself off this medication I would like to know your experiences as well! I am currently at 37.5 mg, and have just a couple of pills left. I have experienced some side effects on other occasions when I wouldn't take my pills for a couple of days, and have always started taking them again. However I have grown tired of the side effects I experience while taking the drugs and would like to try life without them again, because at times I'm not sure what's worse!
Last edited by esoolyman; 10-18-2005 at 11:49 AM.
Reason: adding info
I went cold Turkey off Wellbutrin a few times and had no withdrawal side effects, but it's a different type of pill than Effexor. I know a lot of people who go off SSRI's (like Effexor) cold turkey get pretty bad withdrawal, like insomnia, body aches, brain zaps, flu-like symptoms, excessive sweating, etc, etc. Even people who wean themselves off of them sometimes still get bad reactions.
Please search this board for Effexor -- there is a lot of information on withdrawal and the side effects.
Keep in mind, everyone is different, but it took me 10 months to taper off of Effexor -- it got the hardest for me when I was at 37.5 and from there I had to go down 1 grannule a day till I stopped. If you search the Effexor threads, you'll get plenty of information on side effects.
Effexor is a harder one to come off of. A "couple of pills" won't cut it for ya. You need to get with your dr for a good plan to ween off. I rotated a 75mg and 37mg every couple days for a week then no pills for two days and then the 37mg every day after a couple days off for a couple weeks before I could function without them. Last thing you want to do is be driving or at work and can't function because you're in withdrawal. Definitely get with your dr for a plan. I don't recommend cold turkey on these meds.
PLEASE taper!! I tried to quit cold turkey too, and it literally made me sick to my stomach for days. Are you taking 150 mg/day? Try opening your capsules and dumping half the contents out to start & stick with that for a couple of weeks. Then pour a little more out every week. Like sickofeffexor, I had the most trouble when I was trying to wean off the very low doses. This is just what worked for me, but I've read many similar stories on this board. Good luck!
I was taking effexor XR for 9 months and have recently came off them cold turkey without consulting my doc or anything. I was taking 225mg per day and did have some pretty bad side-effects at first. After 4/5 days though these subsided and physically I now feel fine without them.
I'd definitely advise you to taper them off though. I think I got off lightly!